Hi, I saw my rheumatologist yesterday and she wants me to drop from 37.5 mg preds down to 35 for a week, then down to 30mg for the next

week. This seems to go against everything I've been told about reducing steroids! I think shes concerned as I've been on high doses for 6 months. This is because every time I reduced my GCA symptoms came back. Does anyone have any views on this? Helen

8 Replies

  • In my opinion she is going about things the wrong way. If she was up to date on the most recent research she would know that it has been shown in a pilot study in London/Southend that it is fairly clear that in GCA there can still be active inflammation after 6 months even though the usual monitoring appears "normal" and that, in fact, keeping pred higher for longer is probably called for. And if your symptoms come back when you reduce - that would seem to confirm it. It is a quite complex paper but this is a link to a press release about it:


    At the higher doses many doctors DO use a steep reduction scheme in GCA - the Bristol group uses 10mg steps (which I personally think is far too big a drop at one go) but do seem to have success with the majority of their patients. Their method is in this paper:


    which is fairly easy to read and has free access if you follow that link.

    However, lots of people do have difficulty reducing at that sort of rate right from the start and after they have been on pred for any length of time suffer from pred withdrawal symptoms - which are often similar to the original symptoms in both PMR and GCA.

    The very slow reductions suggested in many places help avoid the steroid withdrawal problem and I know of quite a few patients who struggled to reduce the way their consultant wanted but by making the reductions smaller all along down to 20mg were able to reduce their dose steadily. At any stage it has been recommended a drop shouldn't be more than 10% - above 30mg a drop of 5mg is probably OK for most people, others need 2.5mg at a time.

    The crunch questions are:

    What dose did you start on after the flare?

    How big were the drops?

    How long were you at the doses?

    At what dose did you have the flare?

  • Hi PMRPro, I have read both links. Thank you for posting them. The reductions were good to read about in the second link, I thought. I see that GCA is somewhat of a steeper reduction, possibly because the doses are so high to begin with. I have read and reread the article on "New Discovery on Giant Cell Arteritis Sheds Light on Cause". Thought it was very good. I am going to further research changes in neutrophils due to GCA. Found that very troubling. It also seems important to treating GCA. It would seem that if the condition of the neutrophils can show how you are responding to GCA treatment, that could help, quite a bit, in determining treatment. Thanks for posting both links. best, Whittlesey

  • Hello Helen

    It isn't surprising that your rheumy would like to see you on a lower dose after as long as 6 months at not much lower than the usual starting dose for GCA - they usually aim to get you to the lowest dose that controls the symptoms. It could just be that perhaps your starting dose either wasn't quite high enough to get complete control of the inflammation or you weren't on that starting dose for long enough. If you can recall at exactly which dose the symptoms returned, you could perhaps increase to a dose very slightly higher, then, if comfortable after a couple of weeks you could try just a 1mg reduction, although this would be an unusual choice at these high doses. But we are all different in both our response to the disease and to the steroids and it might just work for you.

  • Not a good idea to cut down to those levels so quickly!

    Yes, alternating the doses to get the level down is fine, on a daily basis, but drops of that magnitude will cause you problems. As far as I am aware, you should reduce prednisolone by only 1 mg at a time, this way you should avoid any flare ups.

    Your flare ups are probably as a result of dropping the doses too quickly and by too much.

    Just be guided by your own body. 37.5mg one day, say 36 the next, then 37.5 and so on. Gradual reduction of steroids should work without you suffering any GCA symptoms.

    Good luck and all the best.

  • The 1mg suggestion is for the lower doses used in PMR and later in GCA - from about 20mg. To reduce at 1mg steps from 60mg would take a very long time and the 60mg is to achieve rapid reduction of the swelling caused by the giant cells to avoid loss of vision if it is affecting the artery supplying the optic nerve - you can't see, you have to err on the safe side. Once that has been achieved you can usually reduce relatively rapidly in 5mg steps until you get to the point that is controlling the symptoms - these very high doses have long term implications and the short terms problems can also be quite dramatic. Flares in GCA are common in the first 18 months - yes, probably because of reducing too fast below a dose of about 40mg. But 1mg drops above 30mg is too far the other way. 2.5mg every 2 or 3 weeks is probably a good compromise.

  • hi my mom has gone back up to 40mg because of recent surgery and the surgeon recommends she stays on 40mg for a week then come down 1mg every two days . Previous to this emergency operation she was on 32-5 mg and the plan was reducing every 4 weeks by 2.5 mg . By February 2015 she hopes to be off them but we will have to wait and see. Her headaches have improved but her eyesight is and has become very poor because the steroids have accelerated rapid growth of cataracts in both eyes . Cannot do anything about the eyes until pressure behind both eyes reduces so she is now on eyedrops 3 times aday for 8 weeks then hopefully the cataracts can be removed to improve eyesight .Has anyone else experienced this ?

  • she started steroids in 2012

  • I have similar problems with my eyes since being on 60mg of steroids, since October 2013, I'm now down to 10mg, but I have steroid induced cataract, high pressures , watering eyes all the time and inflammation in my eyes. I have 3 different sorts of drops. I wish I could reassure you, but at the moment my eye problems are driving me crackers! I also have macula cellophane and GCA and PMR. Its a long journey and not helped by not knowing anyone else who has these conditions. This site is a godsend and very helpful though. Hope your mum improves soon. x

You may also like...